Texas, 2012Tornado and Hail in Texas, April 2, 2012
April 2, 2012 · NWS LCH · 4 events in 3 counties and zones
An upper level disturbance crossed southeast Texas while a front remained in the area. This resulted in severe thunderstorms, including a tornado in Newton.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $420,000
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper level disturbance crossed southeast Texas while a front remained in the area. This resulted in severe thunderstorms, including a tornado in Newton.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lake Charles, LA wrote its last area forecast discussion before the first event at Apr 2, 6:32 AM CST, 2 hours 9 minutes earlier.
Area forecast discussion, Apr 2, 6:32 AM CST, 2 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAKE CHARLES LA
732 AM CDT MON APR 2 2012
.DISCUSSION...
12Z TAFS
&&
.AVIATION...
A FEW SHOWERS AND MINOR REDUCTIONS IN VISIBILITY WERE SEEN THIS
MORNING BUT LIFT APPEARED TO BE STRONG ENOUGH TO PREVENT ANY
SIGNIFICANT FOG FROM DEVELOPING.
A PERSISTANT MCS CONTINUES TO PUSH EAST ACROSS COASTAL PORTIONS
OF TEXAS THIS MORNING. EXPECT THIS ACTIVITY TO REACH OUR AREA
LATER THIS MORNING AND BEGIN IMPACTING TERMINALS FROM WEST TO
EAST. EXACT TIMING OF THUNDERSTORM ACTIVITY IS SOMEWHAT UNCERTAIN
BUT BASED ON MOVEMENT OVER THE LAST SEVERAL HOURS...EXPECT BPT TO
BEGIN SEEING EFFECTS BY 15Z.
SOME PRECIPITATION LOADING HAS BEEN NOTED WITH SHOWERS AND
THUNDERSTORMS EARLIER THIS MORNING. THE THREAT FOR DOWNBURSTS
WILL EXIST AT ALL SITES IN AND AROUND DEVELOPING THUNDERSTORMS. IN
ADDITION THE THREAT WILL EXIST FOR THE DEVELOPMENT OF HAIL.
BY LATE THIS EVENING A BREAK IN THE ACTIVITY IS EXPECTED. SOME
GUIDANCE ATTEMPTS TO DEVELOP FOG BY EARLY TOMORROW MORNING BUT
GIVEN THEIR DISAGREEMENT I OPTED TO HOLD OFF FOR THE TIME BEING.
ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS LOOKS TO BE IN STORE
FOR TUESDAY AS AN UPPER LOW PUSHES OUT OF THE DESERT SOUTHWEST AND
INTO THE PLAINS.
&&
66
.PREV DISCUSSION... /ISSUED 511 AM CDT MON APR 2 2012/
DISCUSSION...
LATEST WATER VAPOR SATELLITE IMAGERY/UPPER AIR ANALYSIS SHOWED A
DIGGING UPPER TROF ACROSS THE WESTERN CONUS...WITH A DOWNSTREAM
RIDGE STRETCHING FROM THE UPPER MIDWEST INTO THE NORTHEAST GULF
COAST REGION. A SMALL AND RELATIVELY WEAK MID/UPPER LOW WAS NOTED
AHEAD OF THE WRN CONUS TROF OVER SE TX...IN THE GENERAL VICINITY
OF COLLEGE STATION.
SHORT TERM FORECAST PRESENTS QUITE A CONUNDRUM AS IT IS DOMINATED
BY MESOSCALE FEATURES WHICH HAVE EITHER BEEN POORLY INITIALIZED
OR MISSED COMPLETELY BY HIGH RESOLUTION MODELS AND
ENSEMBLES...NEVERMIND THEIR GLOBAL COUSINS.
A NWD PROPAGATING GRAVITY WAVE FROM CONVECTIVE ACTIVITY THAT
DECAYED OVER THE GOMEX YESTERDAY HAS SERVED AS A FOCUS FOR
SCATTERED SHOWERS AND THUNDERSTORMS OVER THE COASTAL WATERS AND
ADJACENT COUNTIES/PARISHES THIS MORNING. THE 4KM WRF DID SHOW THIS
ACTIVITY...BUT WAS TOO FAST AND MAINTAINED IT TOO FAR
INLAND...ITS 09Z DEPICTION HAVING A BROKEN LINE OF CONVECTION
STRETCHING FROM JASPER TO ALEXANDRIA. IT APPEARS TO BE DOING A
LITTLE BETTER WITH THE LINE OF CONVECTION WEST OF CORPUS...BUT IN
THIS CASE SEEMS A BIT SLOW. THE SREF FARED BETTER WITH THE
ACTIVITY OFF OUR COAST...BUT IS COMPLETELY MISSING THE CONVECTION
OVER S TEXAS.
IN ANY CASE...COVERAGE/INTENSITY CLOSER TO HOME HAS DECREASED A
BIT PER RADAR AND SATELLITE IMAGERY...AND THIS IS WHERE THE
DIFFICULTIES BEGIN. THE SREF AND GLOBAL MODELS SUGGEST THAT
COVERAGE SHOULD BE ON THE INCREASE...WHILE THE HREF AND 4KM WRF
INDICATE A RELATIVE LULL IN ACTIVITY UNTIL LATE THIS MORNING INTO
THE AFTERNOON AS THE S TX CONVECTION HEADS TWD THE ENE. MY GUESS
IS THAT SOMETHING IN BETWEEN WILL PLAY OUT...WITH AT LEAST SOME
ACTIVITY CONTINUING THROUGH THE MORNING HOURS...WHILE MORE ROBUST
AND WIDESPREAD CONVECTION OCCURS THIS AFTERNOON...EITHER FROM THE
S TX CONVECTION OR FROM NEW/ADDITIONAL DEVELOPMENT AHEAD OF THE
MID/UPPER LOW...WHICH IS PROGGED TO KICK OUT TO THE NORTHEAST
AHEAD OF THE DIGGING WEST COAST TROF. BOTTOM LINE IS THE LIKELY
POPS I INHERITED WILL BE MAINTAINED AS IS.
DECENT INSTABILITY AND MARGINALLY SUFFICIENT SHEAR PROGS HAVE
PROMPTED SPC TO OUTLINE A GOOD PART OF THE AREA IN A SLIGHT RISK
OF SEVERE WEATHER FOR TODAY. DAMAGING WINDS AND/OR LARGE HAIL
WOULD BE THE PRIMARY SEVERE WEATHER HAZARDS. GIVEN THE OVERALL LOW
DEGREE OF CONFIDENCE IN EXACTLY WHAT WILL TRANSPIRE...I HAVE HELD
SEVERE WORDING OUT OF THE ZFP FOR THE TIME BEING.
A BRIEF BREAK IN SHOWER AND THUNDERSTORM ACTIVITY IS EXPECTED
TONIGHT IN THE WAKE OF THE MID/UPPER LOW...BEFORE CHANCES START TO
RAMP UP AGAIN TUESDAY AS SYNOPTIC SCALE LIFT INCREASES WITH THE
APPROACH OF THE WRN CONUS TROF...WHICH IS PROGGED TO CUT OFF TODAY
OVER THE FOUR CORNERS AND MEANDER SLOWLY EASTWARD TWD THE TX/OK
PANHANDLES BY TUESDAY. THE PROBABILITY WILL INCREASE FURTHER LATE
TUESDAY INTO WEDNESDAY AS THE LOW LIFTS OUT INTO THE PLAINS AND
ITS ASSOCIATED SFC BOUNDARY MOVES INTO THE REGION.
DRIER AIR IS PROGGED TO MOVE INTO THE AREA FROM WEST TO EAST IN
THE WAKE OF THIS FEATURE...THOUGH THIS IS WHERE THE GLOBAL MODELS
BEGIN TO DIVERGE A BIT...WITH THE GFS MAINTAINING AN ACTIVE MOIST
TONGUE OVER THE SOUTHERN HALF OR SO OF THE AREA INTO
THURSDAY...WHILE THE ECMWF DRIES US OUT. FOR NOW WILL HANG
ONTO SILENT 10S AND CONTINUE TO MONITOR TRENDS. THIS MODEL
DIVERGENCE CONTINUES TO GROW HEADING THROUGH THE REST OF THE
WEEK...WITH THE GFS HOLDING A RIDGE OVER THE SE CONUS INTO EARLY
NEXT WEEK WHILE THE ECMWF QUICKER TO BREAK IT DOWN. CHANGES WERE
KEPT TO A MINIMUM.
MARINE...
A DOME OF HIGH PRESSURE ACROSS THE EASTERN GULF OF MEXICO WILL
MAINTAIN A SOUTHERLY WIND REGIME ACROSS THE NORTHWEST GULF OF
MEXICO. PASSING DISTURBANCES ALOFT WILL SET OFF SHOWERS AND
THUNDERSTORMS OVER THE NEXT FEW DAYS.
&&
.PRELIMINARY POINT TEMPS/POPS...
KLCH 81 69 83 69 83 / 60 20 40 50 40
KBPT 82 69 81 70 83 / 60 20 40 50 30
KAEX 81 65 83 66 81 / 60 30 40 50 30
KLFT 82 68 84 68 82 / 60 20 40 40 50
&&
.LCH WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
TX...NONE.
GM...NONE.
&&
Hazardous weather outlook, Apr 2, 4:38 AM CST, 4 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAKE CHARLES LA
538 AM CDT MON APR 2 2012
LAZ027>033-041>045-052>055-073-074-TXZ180-201-215-216-259>262-
031045-
VERNON-RAPIDES-AVOYELLES-BEAUREGARD-ALLEN-EVANGELINE-ST. LANDRY-
CALCASIEU-JEFFERSON DAVIS-ACADIA-LAFAYETTE-UPPER ST. MARTIN-
VERMILION-IBERIA-ST. MARY-LOWER ST. MARTIN-WEST CAMERON-
EAST CAMERON-TYLER-HARDIN-JEFFERSON-ORANGE-NORTHERN JASPER-
NORTHERN NEWTON-SOUTHERN JASPER-SOUTHERN NEWTON-
538 AM CDT MON APR 2 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
LOUISIANA...SOUTH CENTRAL LOUISIANA...SOUTHWEST LOUISIANA...WEST
CENTRAL LOUISIANA AND SOUTHEAST TEXAS.
.DAY ONE...TODAY AND TONIGHT
SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED
ACROSS THE OUTLOOK AREA TODAY. THERE IS A SLIGHT RISK OF SEVERE
THUNDERSTORMS...WITH LARGE HAIL AND DAMAGING WINDS THE PRIMARY
HAZARDS.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
A GOOD CHANCE OF SHOWERS AND THUNDERSTORMS WILL CONTINUE TUESDAY
AND WEDNESDAY AS A SLOW MOVING UPPER LEVEL STORM SYSTEM MOVES
THROUGH THE PLAINS. NO ORGANIZED SEVERE WEATHER IS EXPECTED EITHER
DAY AT THIS TIME...THOUGH THERE IS A LEAST A VERY LOW RISK.
.SPOTTER INFORMATION STATEMENT...
STORM SPOTTER ACTIVATION IS POSSIBLE TODAY.
GMZ430-432-435-450-452-455-470-472-475-031045-
SABINE LAKE-CALCASIEU LAKE-VERMILION BAY-
COASTAL WATERS FROM CAMERON LA TO HIGH ISLAND TX OUT 20 NM-
COASTAL WATERS FROM INTRACOASTAL CITY TO CAMERON LA OUT 20 NM-
COASTAL WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY
LA OUT 20 NM-
WATERS FROM CAMERON LA TO HIGH ISLAND TX FROM 20 TO 60 NM-
WATERS FROM INTRACOASTAL CITY TO CAMERON LA FROM 20 TO 60 NM-
WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY LA FROM
20 TO 60 NM-
538 AM CDT MON APR 2 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE NORTHWEST
GULF OF MEXICO.
.DAY ONE...TODAY AND TONIGHT
SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED
ACROSS THE OUTLOOK AREA TODAY. THERE IS A SLIGHT RISK OF SEVERE
THUNDERSTORMS...WITH LARGE HAIL AND DAMAGING WINDS THE PRIMARY
HAZARDS.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
A GOOD CHANCE OF SHOWERS AND THUNDERSTORMS WILL CONTINUE TUESDAY
AND WEDNESDAY AS A SLOW MOVING UPPER LEVEL STORM SYSTEM MOVES
THROUGH THE PLAINS. NO ORGANIZED SEVERE WEATHER IS EXPECTED EITHER
DAY AT THIS TIME...THOUGH THERE IS A LEAST A VERY LOW RISK.
.SPOTTER INFORMATION STATEMENT...
MARINE INTERESTS SHOULD BE ALERT FOR THUNDERSTORM ACTIVITY
TODAY...AND BE PREPARED TO SEEK SAFE HARBOR SHOULD SPECIAL MARINE
WARNINGS BE ISSUED.
13
In the hours before
Special weather statement, Apr 2, 8:14 AM CST, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
914 AM CDT MON APR 2 2012
LAZ073-TXZ180-201-215-216-021515-
HARDIN TX-TYLER TX-JEFFERSON TX-ORANGE TX-WEST CAMERON LA-
914 AM CDT MON APR 2 2012
...SIGNIFICANT WEATHER ADVISORY FOR HARDIN...TYLER...JEFFERSON AND
ORANGE COUNTIES...SIGNIFICANT WEATHER ADVISORY FOR CAMERON PARISH
UNTIL 1015 AM CDT...
AT 908 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
LINE OF STRONG THUNDERSTORMS...ALONG A LINE EXTENDING FROM 8 MILES
SOUTHWEST OF SARATOGA TO 48 MILES SOUTH OF SABINE PASS...MOVING
NORTHEAST AT 30 MPH.
* THE LINE OF STRONG THUNDERSTORMS WILL BE NEAR...
BATSON BY 920 AM...
NOME AND HAMSHIRE BY 935 AM...
SARATOGA BY 945 AM...
SOUR LAKE BY 950 AM...
FANNETT AND CHINA BY 955 AM...
LA BELLE BY 1010 AM...
THE PRIMARY THREATS FROM THESE STORMS ARE FREQUENT LIGHTNING AND WIND
GUSTS TO NEAR 40 MPH...WHICH COULD DOWN TREE LIMBS AND BLOW AROUND
UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING
UNTIL THESE STORMS HAVE PASSED.
THESE STORMS COULD PRODUCE RAINFALL AMOUNTS OF ONE TO TWO INCHES IN A
SHORT PERIOD OF TIME...RESULTING IN PONDING OF WATER AROUND LOW LYING
ROADWAYS. REMEMBER...DO NOT DRIVE YOUR VEHICLE INTO WATER COVERED
ROADWAYS. THE DEPTH MAY BE TOO GREAT TO ALLOW A SAFE CROSSING.
LAT...LON 3055 9449 2992 9386 2987 9391 2978 9392
2985 9380 2974 9369 2971 9378 2966 9386
2967 9403 2958 9430 2969 9436 2988 9436
2989 9445 3011 9445 3011 9459 3028 9467
RUAEvent by event
2 thunderstorm wind, 1 tornado, 1 hail. Local standard time, as filed.
Thunderstorm Wind, Orange
- When
- April 2, 8:41 AM CST
- Where
- Orange County, 0.6 mi SW of Bobsher
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $200,000
- Reported by
- NWS Storm Survey
- Coordinates
- 30.073, -93.886
Several trees were snapped and at least 5-6 homes received minor roof damage in Orangefield on 3rd and 4th Street. One large garage was destroyed.
Tornado, Newton
- When
- April 2, 9:46 AM CST to 9:50 AM CST
- Where
- Newton County, 1.31 mi WNW of Newton to 1.77 mi SW of Newton Muni Arpt
- Rating
- EF1
- Path length
- 1.77 mi
- Path width
- 30 yd
- Property damage
- $200,000
- Reported by
- NWS Storm Survey
- Coordinates
- 30.834, -93.751
A tornado touched down on the eastern sections of Newton, where is destroyed an abandoned house, another home lost its back porch, which flipped onto the roof and caused major damage to the roof. At least another 15-20 homes received minor damage to its trim or gutters. Numerous trees were blown down or snapped.
Thunderstorm Wind, Newton
- When
- April 2, 10:04 AM CST
- Where
- Newton County, Burkeville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $20,000
- Reported by
- Law Enforcement
- Coordinates
- 31.000, -93.630
Trees were blown down along FM 1415 in Burkeville.
Hail, Jefferson
- When
- April 2, 11:38 AM CST to 11:43 AM CST
- Where
- Jefferson County, Groves
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 29.950, -93.920
Dime sized hail was reported in Groves and it lasted for about 5 minutes.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Mississippi, April 2 to 3, 2012$728,000 · 1.75 in hail · 39 events
- Hail and Damaging Winds in Louisiana, April 2 to 5, 2012$1.2 million · 2.75 in hail · 14 events
- Heavy Snow and High Wind in New Mexico, April 2 to 3, 2012$1.1 million · 61 kt wind · 15 events
- Hail and Damaging Winds in Louisiana, April 2, 2012$195,000 · 1 in hail · 23 events
- Hail and Damaging Winds in Texas, April 2, 2012$151,000 · 54 kt wind · 26 events
- Hail and Damaging Winds in Texas, April 2, 2012$280,000 · 1 in hail · 3 events
- Damaging Winds in Arkansas, April 2, 20121 injured · $155,000 · 60 kt wind · 2 events
- High Wind in Nebraska, April 2, 20122 injured · $80,000 · 53 kt wind · 6 events
- Damaging Winds and Strong Wind in Louisiana, April 2, 2012$141,000 · 60 kt wind · 8 events
- Hail and Damaging Winds in Arkansas, April 2 to 4, 2012$35,000 · 2.25 in hail · 14 events
- Hail and Damaging Wind in Texas, April 2, 2012$37,000 · 1 in hail · 4 events
- Hail and Damaging Wind in Kansas, April 2 to 3, 20121.75 in hail · 29 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 367475, 366427, 378392, 378393.